Alert archive / California / Flood Watches in 2020
Flood Watch 1, NWS Eureka, CA
NWS Eureka, CA issued this flood watch at Jan 15, 2020, 12:38 PM PST for Del Norte County, Humboldt County, California. It took effect at Jan 15, 2020, 6:00 PM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2020, 12:38 PM PST (20:38 UTC)
- In effect from
- Jan 15, 2020, 6:00 PM PST
- Expired
- Jan 16, 2020, 12:00 PM PST
- In force
- 18 hr
- Issued by
- NWS Eureka, CA
- Flood severity
- None
Counties Del Norte County, CA, Humboldt County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597 WGUS66 KEKA 152038 FFAEKA URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Eureka CA 1238 PM PST Wed Jan 15 2020 ...Periods of Heavy Rainfall This Evening and Overnight... .A storm system will bring a band of heavy rainfall to coastal areas of Humboldt and Del Norte counties this evening into the first half of the overnight. Additional showers are expected later tonight into Thursday morning. With persistent light rain over the last week, creeks and streams are already elevated. This quick period of additional heavy rain will likely result in some small streams and creeks overtopping their banks on the coastal plain. Localized urban flooding will also be possible. Farther inland heavy snow is expected in the mountains resulting in a lower threat of flooding. CAZ101-103-160445- /O.NEW.KEKA.FA.A.0001.200116T0200Z-200116T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coastal Del Norte-Northern Humboldt Coast- 1238 PM PST Wed Jan 15 2020 ...FLOOD WATCH IN EFFECT FROM 6 PM PST THIS EVENING THROUGH THURSDAY MORNING... The National Weather Service in Eureka has issued a * Flood Watch for a portion of northwest California, including the following areas, coastal Del Norte and coastal Humboldt counties. * From 6 PM PST this evening through Thursday morning * One to two inches of rain is expected on top of saturated soils. This will result in rising small streams and creeks with some overtopping their banks. Localized urban flooding will also be possible. Main stem river flooding is not expected. * Some creeks and streams that may flood include Jacoby Creek, Elk River, Freshwater Creek, Coffee Creek, Hookton Slough, Martin Slough, and other low lying areas. Some roads that may be impacted in Humboldt County include Berta Road, Coffee Creek Road, Hookton Road, Howard Heights Road, Myrtle Avenue, Old Arcata Road, and Graham Road. Lake Earl Drive near the Smith River, Fred D Haight Drive, and other low lying areas may see flooding in Del Norte County. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
3 follow-up statements
401 WGUS66 KEKA 160355 FFAEKA Flood Watch National Weather Service Eureka CA 755 PM PST Wed Jan 15 2020 ...Periods of Heavy Rainfall This Evening and Overnight... .A storm system will bring a band of heavy rainfall to coastal areas of Humboldt and Del Norte counties this evening into the first half of the overnight. Additional showers are expected later tonight into Thursday morning. With persistent light rain over the last week, creeks and streams are already elevated. This quick period of additional heavy rain will likely result in some small streams and creeks overtopping their banks on the coastal plain. Localized urban flooding will also be possible. Farther inland heavy snow is expected in the mountains resulting in a lower threat of flooding. CAZ101-103-161200- /O.CON.KEKA.FA.A.0001.000000T0000Z-200116T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coastal Del Norte-Northern Humboldt Coast- 755 PM PST Wed Jan 15 2020 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flood Watch continues for * A portion of northwest California, including the following areas, Coastal Del Norte and Northern Humboldt Coast. * Through Thursday morning. * One to two inches of rain is expected on top of saturated soils. This will result in rising small streams and creeks with some overtopping their banks. Localized urban flooding will also be possible. Main stem river flooding is not expected. * Some creeks and streams that may flood include Jacoby Creek, Elk River, Freshwater Creek, Coffee Creek, Hookton Slough, Martin Slough, and other low lying areas. Some roads that may be impacted in Humboldt County include Berta Road, Coffee Creek Road, Hookton Road, Howard Heights Road, Myrtle Avenue, Old Arcata Road, and Graham Road. Lake Earl Drive near the Smith River, Fred D Haight Drive, and other low lying areas may see flooding in Del Norte County. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
539 WGUS66 KEKA 161155 FFAEKA Flood Watch National Weather Service Eureka CA 355 AM PST Thu Jan 16 2020 ...Periods of heavy rainfall through early morning... .Additional showers are expected this morning, some moderate to heavy at times. With persistent rain over the last week, creeks and streams are already elevated. This additional rainfall will likely result in some small streams and creeks overtopping their banks on the coastal plain. Localized urban flooding will also be possible. Farther inland, snow will continue in the mountains resulting in a lower threat of flooding. CAZ101-103-162000- /O.CON.KEKA.FA.A.0001.000000T0000Z-200116T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coastal Del Norte-Northern Humboldt Coast- 355 AM PST Thu Jan 16 2020 ...FLOOD WATCH REMAINS IN EFFECT UNTIL NOON TODAY... The Flood Watch continues for * A portion of northwest California, including the following areas, Coastal Del Norte and Northern Humboldt Coast. * Until noon today. * One to two inches of rain is expected on top of saturated soils. This will result in rising small streams and creeks with some overtopping their banks. Localized urban flooding will also be possible. Main stem river flooding is not expected. * Some creeks and streams that may flood include Jacoby Creek, Elk River, Freshwater Creek, Coffee Creek, Hookton Slough, Martin Slough, and other low-lying areas. Some roads that may be impacted in Humboldt County include Berta Road, Coffee Creek Road, Hookton Road, Howard Heights Road, Myrtle Avenue, Old Arcata Road, and Graham Road. Lake Earl Drive near the Smith River, Fred D Haight Drive, and other low lying areas may see flooding in Del Norte County. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. $$
581 WGUS66 KEKA 161949 FFAEKA Flood Watch National Weather Service Eureka CA 1149 AM PST Thu Jan 16 2020 CAZ101-103-162100- /O.EXP.KEKA.FA.A.0001.000000T0000Z-200116T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coastal Del Norte-Northern Humboldt Coast- 1149 AM PST Thu Jan 16 2020 ...FLOOD WATCH WILL EXPIRE AT NOON PST TODAY... The Flood Watch for Coastal Del Norte and the Northern Humboldt Coast in northwest California will expire at noon PST today. Some localized low-lying flood-prone areas have seen some flooded roadways this morning, particularly near creeks and streams. However, with just light additional rainfall amounts expected this afternoon and this evening, the threat of any additional flooding has diminished. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this flood watch went out at Jan 15, 11:20 AM PST, 1 hour 18 minutes earlier.
Area forecast discussion, Jan 15, 11:20 AM PST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
1120 AM PST Wed Jan 15 2020
.SYNOPSIS...A strong storm system will impact the area today,
bringing gusty southerly winds then heavy rain and heavy mountain
snow later tonight. Thunderstorms and small hail will likely form
near the coast Thursday, along with lower snow levels and travel
impacts expected across many higher elevation passes.
&&
.UPDATE...In general the forecast remains on track with winds
increasing across the region ahead of an advancing cold front.
Expanded the winter weather products to include more of northern
Mendocino County with this update where snow could impact
locations like Bell Springs Road. Also, with the front not
expected to move onshore until late this afternoon, snow will
likely not begin in earnest until late this evening in portions of
Trinity County. Thus, opted to push the start time of the winter
storm warning for northern Trinity County to 8 pm.
&&
.PREV DISCUSSION... /issued 448 AM PST Wed Jan 15 2020/
DISCUSSION...An upper disturbance continues tracking eastward
across the northeastern Pacific early Wednesday morning. This
feature is forecast to amplify as it approaches coastal OR/WA
during Wednesday afternoon. An occluding frontal boundary trailing
southward from the upper trough will subsequently advance toward
NWRN CA. Southerly winds have already began to accelerate as of
early Wednesday morning, and these are expect to continue to
strengthen ahead of the front during Wednesday afternoon. This
will result in advisory level gusts across exposed ridges and
coastal areas in Humboldt and Del Norte counties. In addition,
heavy frontal rain will spread across the area during Wednesday
evening.
Meanwhile across Trinity County...strong south winds over the
Northern Central Valley will aid in upslope cooling across eastern
Trinity County. That cooling will yield snow levels near 2500
feet during Wednesday afternoon into the evening...including
during frontal passage which will be accompanied by a synoptic-
scale thermal axis. Thus, the predominant precip-type will be snow
Wednesday afternoon and night, resulting in snowfall totals
ranging from around 6 inches near 2500 feet, to nearly two feet
over the higher mountain terrain...including Scott Mountain
Summit. Farther west, snow levels will rise during frontal
passage, and then fall in the wake of the front. The rise in snow
levels will limit snowfall totals for places such as Berry Summit,
which is forecast to receive around 6 inches of wet snow.
Nevertheless, the inherited winter storm warning stands unchanged
this morning...valid for elevations above 2500 feet. Reference the
latest WSW for more information.
Near the coast, a cold deep-layer airmass will spread eastward
behind the previously mentioned front. Cooling aloft will steepen
lapse rates and favor a showery regime with embedded
thunderstorms. Showers and storms will be capable of producing
small hail accumulations across coastal roadways through most of
Thursday. Short-lived small hail accumulations may reach the 101
corridor between Eureka and Willits as well, potentially impacting
travel in this area during Thursday.
Midlevel heights and temperatures begin to rise going into Thursday
night and Friday which will lead to shower dissipation. However,
the next in a series of storm systems is forecast to impact the
region this weekend. The airmass with that system will be warmer,
more moist, and more supportive of widespread heavy rain as a
front sweeps east across the area during Saturday. Hydrologic
impacts associated with the weekend rain event are still be
assessed.
An active weather pattern is forecast to persist going into next
week, as additional frontal rain occurs Sunday night into Monday,
and possibly again during midweek.
JMG & TDJ
AVIATION...A few showers are lingering along the north coast this
morning, but conditions are mainly VFR. The inland valleys have
developed low clouds and some fog this morning including KUKI.
This low clouds should clear up by mid morning as the the winds
start to increase ahead of a cold front. These southeast winds
have started to pick up along the north coast as of 3 AM this
morning. These will rapidly increase this morning peaking late
this afternoon just ahead of the front. The strong winds aloft
will likely create some low level wind shear, especially as the
winds start to increase this morning. This afternoon the front
moves onshore at KCEC and will bring significantly reduced CIGS
and VIS. KACV will see lower conditions quite a bit later,
possibly after sunset, due to the downsloping winds off the
hills to the southeast. The rain may not make it to KUKI until
after midnight. Winds will diminish behind the front later
tonight. MKK
MARINE...A northwest swell continues to diminish across the
waters this morning, but remains around 10 feet at 13 seconds as
of 4am. Southerly winds have started to rapidly increase and buoy
46027 has already reported gusts around 30 kt as of 4am.
The northwest swell will diminish slightly more today, but will
still increase confusion in the seas when combining with the
southerly short period seas. Wind will continue to rapidly
increase this afternoon ahead of a cold front. Current models
continue to show sustained winds of 40 to 45 kt in at least a
portion of the northern outer waters. The low levels look unstable
enough to allow 50 to 55 kt gusts to mix to the surface for
several hours in the afternoon. So issued a storm force warning
for the northern outer zone. These strong winds will increase
steep seas to around 17 feet in the northern outer waters with
lower seas farther south and closer to shore. Tonight the winds
are expected to rapidly diminish behind the front, but a post
frontal swell is expected to quickly build in to around 13 feet at
13 seconds.
Thursday south to southwest winds of 10 to 20 kt will persist and
a NW swell of around 11 feet at 13 seconds will combine with it.
Friday another frontal boundary approaches the area bringing near
gale to gale forces by late in the afternoon. Models are in decent
agreement on this. These gales are expected to peak late Friday
night. The northwest swell will drop to around 7 feet at 11
seconds.
Sunday into early next week moderate southerly winds are expected
to persist. Currently they are expected to be in the 15 to 25 kt
range. Saturday another post frontal swell builds into the waters.
It is expected to be around 13 feet at 15 seconds. This will
continue into Sunday before another swell arrives on Monday. MKK
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning from 4 PM this afternoon to 4 PM PST
Thursday for CAZ102-105-106-108-111.
Winter Weather Advisory from 4 PM this afternoon to 4 PM PST
Thursday for CAZ110.
Wind Advisory until midnight PST tonight for CAZ101-102-104>106.
Winter Storm Warning from 8 PM this evening to 4 PM PST Thursday
for CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 10 PM PST this evening for PZZ450-475.
Small Craft Advisory until 4 PM PST this afternoon for PZZ455.
Gale Warning from 4 PM this afternoon to midnight PST tonight
for PZZ455.
Storm Warning until 10 PM PST this evening for PZZ470.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Jan 15, 11:10 AM PST, 1 hour 28 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Eureka CA 1110 AM PST Wed Jan 15 2020 CAZ101-104-161915- Coastal Del Norte-Southwestern Humboldt- 1110 AM PST Wed Jan 15 2020 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Wind Advisory is currently in effect. Heavy rain this evening and overnight may result in localized urban flooding and flooding of small streams. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ103-109-161915- Northern Humboldt Coast-Mendocino Coast- 1110 AM PST Wed Jan 15 2020 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is potential for small hail and thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105-106-161915- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior- 1110 AM PST Wed Jan 15 2020 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT... ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Wind Advisory is currently in effect. A Winter Storm Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Winter Storm Warning is currently in effect through Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ111-161915- Northeastern Mendocino Interior- 1110 AM PST Wed Jan 15 2020 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Winter Storm Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Winter Storm Warning is currently in effect through Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ112-113-161915- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 1110 AM PST Wed Jan 15 2020 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-161915- Northwestern Mendocino Interior- 1110 AM PST Wed Jan 15 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Winter Weather Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Winter Weather Advisory is currently in effect through Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ107-161915- Northern Trinity- 1110 AM PST Wed Jan 15 2020 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 4 PM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Winter Storm Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Winter Storm Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ108-161915- Southern Trinity- 1110 AM PST Wed Jan 15 2020 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Winter Storm Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Winter Storm Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 3:04 AM PST | Storm Warning | EKA | 17 hr | |
| Jan 15, 10:48 AM PST | Winter Weather Advisory | EKA | Humboldt, Mendocino | 29 hr |
| Jan 15, 3:27 PM PST | High Wind Warning | EKA | Del Norte | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.